Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 32, NWS Grand Rapids, MI

June 25, 2023Kent County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 2023, 4:47 PM EDT for Kent County, Montcalm County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2023, 4:47 PM EDT (20:47 UTC)
Expired
Jun 25, 2023, 5:30 PM EDT
In force
43 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kent County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 35 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:53 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:11 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 25, 2:11 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
211 PM EDT Sun Jun 25 2023

LATEST UPDATE...
Short Term/Long Term/Aviation/Marine

.SHORT TERM...(This evening through Tuesday)
Issued at 211 PM EDT Sun Jun 25 2023

Much more impressive and widespread 0-3km MLCAPE now expected to
overspread southern Lower Michigan over the next couple hours. With
that comes a somewhat broader area of tornado concern than
previously stated. That said, winds are by far the greatest concern
with this event. Please reference the latest SPC SWODY1 and MCD
#1254 for additional details. Precipitation will exit to the east on
Tuesday as the upper low becomes an open trough and kicks out of the
western Great Lakes.

.LONG TERM...(Tuesday night through Sunday)
Issued at 211 PM EDT Sun Jun 25 2023

Dry weather once again expected Tuesday night into late Thursday
before rain chances return Friday through the weekend. Best shot for
widespread rain shaping up to be late Friday through late Saturday
when the next upper trough moves through the Great Lakes region.
Overall temperatures in the Wednesday through Sunday period should
be close to normal for late June/early July with highs in the lower
80s.

Temperatures moderate mid week to the lower 80s which is close to
normal for late June/early July. Overnight lows should  be somewhat
comfortable in the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 211 PM EDT Sun Jun 25 2023

Expect scattered thunderstorms merging into a line of storms that
will move east across southwest Lower Michigan. Wind gusts of
greater than 40 knots will be common with thunderstorms, with
greater than 50 knots possible. Showers with a few thunderstorms
will remain possible even after 00Z but details are uncertain and of
less importance than what is expected before then. IFR ceiling
restrictions will become commonplace towards 12Z Monday.

&&

.MARINE...
Issued at 211 PM EDT Sun Jun 25 2023

Increasing northwest winds Monday afternoon/evening will result in
Small Craft Advisory conditions materializing between 8 PM and
midnight Monday night. SCA conditions will persist through
Tuesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...TJT
LONG TERM...Maczko
AVIATION...TJT
MARINE...TJT
Hazardous weather outlook, Jun 25, 6:44 AM EDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
644 AM EDT Sun Jun 25 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-261045-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
644 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are likely this afternoon.
Damaging wind gusts and large hail are the primary concerns,
mainly in the 1pm to 8pm time frame. An isolated tornado cannot be
ruled out either.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible Monday, but no severe weather
is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

LMZ844>849-261045-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
644 AM EDT Sun Jun 25 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible over the lake today,
mainly early this afternoon. Damaging wind gusts and large hail
are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to small craft Monday and
Tuesday. Waves will reach 3 to 5 feet Monday and grow toward 6 to
10 feet by Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

In the hours before

Local storm report, Jun 25, 3:23 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
323 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tstm Wnd Gst     2 NNW Saugatuck         42.68N 86.22W
06/25/2023  M40 MPH          LMZ845             MI   C-Man Station

            Marine TStorm Gust. 40 MPH gust reported at
            Saugatuck Pier.

&&

Thomas
Local storm report, Jun 25, 3:35 PM EDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
335 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Tstm Wnd Gst     2 NNW Saugatuck         42.68N 86.22W
06/25/2023  E54 MPH          LMZ845             MI   C-Man Station

            Marine TStorm Gust. 54 MPH Gust reported at
            Saugatuck Peir.

&&

Thomas
Local storm report, Jun 25, 3:37 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
337 PM EDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             2 SSE Allendale         42.96N 85.94W
06/25/2023  E0.25 inch       Ottawa             MI   Trained Spotter

            Spotter reports pea sized hail in Allendale.
            Lasted around one minute.

&&

Thomas

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:10 PM EDTSpecial Marine WarningGRR76 min
Jun 25, 4:10 PM EDTSevere Thunderstorm WarningGRRBarry, Calhoun, Eaton, Kalamazoo51 min
Jun 25, 4:36 PM EDTSevere Thunderstorm WarningGRRLake, Mecosta, Newaygo, Osceola54 min
Jun 25, 4:49 PM EDTSevere Thunderstorm WarningGRRLake, Mason41 min
Jun 25, 4:53 PM EDTSevere Thunderstorm WarningGRRBarry, Clinton, Eaton, Ionia46 min
Jun 25, 5:03 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton, Ingham, Jackson57 min
Jun 25, 5:08 PM EDTSevere Thunderstorm WarningGRRMecosta54 min
Jun 25, 5:32 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.